Texas, 2021

Strong Wind in Texas, December 24, 2021

December 24, 2021 · NWS EPZ · 1 event in 1 county or zone

One upper level trough was moving along the Canadian Border with another one moving into the Baja region. Strong west to southwest flow was setup over the region which brought strong winds to the east slopes of the Franklin Mountains and some wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

One upper level trough was moving along the Canadian Border with another one moving into the Baja region. Strong west to southwest flow was setup over the region which brought strong winds to the east slopes of the Franklin Mountains and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 24, 2:41 PM MST, 19 minutes earlier.

Area forecast discussion, Dec 24, 2:41 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
241 PM MST Fri Dec 24 2021

.SYNOPSIS...
Very windy conditions and showers ongoing this afternoon. Winds
generally taper off after sunset but we will continue to be
breezy to very windy in most areas this evening into the early
morning hours. Breezy afternoons are here to stay each afternoon
from Christmas to New Years Eve, with Sunday having the
breeziest/windiest conditions. Precipitation chances continue each
day except for Monday. Mountain areas and western regions of the
CWA will be favored for the best precipitation chances.
Temperatures stay above average but Tuesday looks to be the first
of a few days with temperatures right around normal.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Christmas Day...
The advertised Christmas Eve upper level storm system has arrived in
full force with strong winds unfolding across the forecast area.
Gusts in the lowlands to 40+ mph have been quite common. Reported
gusts in the Sacs depends on station location, but have seen a few
55-60 mph gusts so far today on the higher peaks. Dust issues have
remained quite localized thus far. However, we are just now reaching
peak daytime heating/peak gusting. Radar VAD profiles at ELP are
showing 35-40 1000 feet AGL off the surface, and the profile for HDX
shows the upper level 100 knot jet streak definitively, so winds are
occurring/arriving as expected. We knew clouds would affect mixing
heights today, but where there is some clearing, the stronger winds
occur. What has changed (however, *ever* so slightly) is the storm
track of this system, shifting it southerly, allowing for the light
precipitation (rain) to push a little further south that
anticipated, but will still affecting areas west of the Continental
Divide and the northern mountain zones. Snow levels remain high, so
anything that falls will be rain except, maybe, the highest mountain
peaks. All rain chances end before midnight tonight, with totals to
0.5" in the higher terrain. Trace to 0.1" in the lowlands. One more
interesting tidbit for today: despite the wind, we will likely break
several temperature records today. For example we've already hit 75
at El Paso Intl Airport today, the record of 73 set in 1969. Same
for Las Cruces: Already at 71, passing the record of 69 set in 2018.

The good news is that as the sun sets, the atmosphere will decouple
in the lowlands and by Christmas morning, it should be overall calm.
The exception will be over the Sacramento Mountains, and possibly
the Black Range, where winds will remain gusty through the morning.
Overnight lows tonight will be very mild for December, with lows
well above seasonal average.

Christmas day will be calm compared to today. The Borderland will be
positioned between two systems, with another day of above seasonal
average. We will, however, be a few degrees cooler than today. This
will cause us to be near, but not break temperature records
tomorrow. Breezy afternoon conditions will set in for areas east of
the Rio Grande River, and esp over the Sacs, due to surface lee
troughing coupling with a 50 knot upper jet over Otero County. It
looks like borderline wind advisory conditions for the Sacs, however
will put the decision for a product tomorrow to the overnight shift
as to not confuse things with the products currently issued.

&&

.LONG TERM...
The upper level pattern plans to stay fairly active in the long
term period. We have a few waves that will push through the area
Sunday through Friday. Our first system swings through bringing
precip chances and windy conditions. Precip generally looks to be
favored in the area mountains and western regions. Accumulations
will stay fairly light. Winds will be the most noticeable on
Sunday in the afternoon hours as a lee cyclone in eastern CO
pushes east. The mountains could see very windy conditions yet
again. A tightly packed pressure gradient in the mountainous
region will certainly help increase wind speeds. Small-scale lee
cyclones just east of the Sacs and Black Range is being shown by
the NAM, Canadian, and GFS models. Thinking at least a wind
advisory may be needed if models continue suggesting this
solution, but still a tad too early to make that call.

Monday looks to be mostly a transition day as we attempt to dry
out. Winds still look breezy Monday afternoon as yet another lee
cyclone forms and drifts east into the Great Plains region. Our
second system will dip into the area Tuesday which will quickly
return precip chances, breezy winds and near normal temperatures.
Precipitation chances will be focused mostly near area mountains
and regions bordering the AZ line. Heading into Wednesday, precip
chances continue with western areas having the best shot and less
chances out east. Towards the end of next week, long range models
are all agreeing on a cutoff low that drifts down the West Coast
and eventually drifts into our neck of the woods bringing
precipitation. However, there are discrepancies as far as the
timing and placement of the low. But all suggest a surge of
moisture into the area.

&&

.AVIATION...18Z TAF CYCLE
Aviation conditions will be deteriorating rapidly this afternoon
at all terminals due to strong wind and blowing dust from a
passing storm system. Sustained wind speeds 230-250 at 25KTS and
gusts in the 40-50KTS range are expected across the lowlands. VIS
may be down to 3-5SM at times due to blowing dust. Strongest
winds will be from 18 to 0Z. Ceilings BKN-OVC050-075. LLWS will
be a concern tonight over KTCS between 0 & 3Z. An AWW is in effect
this afternoon for KELP due to the strong winds and the
possibility of reductions in visibility. Winds will begin to
reduce after 1-2Z to 10-25KTS, and finally down to around 10KTS by
sunrise tomorrow.

&&

.FIRE WEATHER...
Windy conditions will decrease after sunset, becoming calm overall
in the lowlands for Christmas morning. However, strong and gusty
westerly winds will remain elevated over the mountains. Max RH
recoveries tonight are 70-100 percent. Rain over the Gila Region and
Sacs will end by Midnight tonight, with light totals overall. Snow
levels drop only to 9000 feet as the precipitation is ending.
Conditions will improve tomorrow for most of the region with lighter
winds. However Otero and Hudspeth counties will remain breezy to
windy. Min RH will remain well above critical thresholds. As we go
into the work week, we are expecting breezy to windy afternoons each
day and an increase in precipitation chances as we move into the mid-
week. Minimum relative humidity will remain generally above 25%
through mid-week. Ventilation rates will deteriorate tomorrow due to
lighter transport winds. Vent rates improve again on Sunday, when
another round of windy conditions return.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 50  71  52  71 /   0   0   0   0
Sierra Blanca           46  69  47  70 /   0   0   0   0
Las Cruces              43  67  49  67 /   0   0   0   0
Alamogordo              42  65  46  65 /  30   0   0   0
Cloudcroft              30  42  36  43 /  40   0   0  10
Truth or Consequences   40  64  44  63 /   0   0   0   0
Silver City             38  55  40  52 /  30   0  20  20
Deming                  41  66  46  64 /   0   0   0   0
Lordsburg               38  63  43  60 /  20   0  10  20
West El Paso Metro      49  70  53  71 /   0   0   0   0
Dell City               46  70  45  73 /   0   0   0   0
Fort Hancock            47  76  47  77 /   0   0   0   0
Loma Linda              46  64  47  65 /   0   0   0   0
Fabens                  48  74  51  75 /   0   0   0   0
Santa Teresa            44  69  48  70 /   0   0   0   0
White Sands HQ          48  67  50  68 /   0   0   0   0
Jornada Range           43  64  46  64 /   0   0   0   0
Hatch                   42  65  47  65 /   0   0   0   0
Columbus                45  69  50  68 /   0   0   0   0
Orogrande               44  67  47  68 /  20   0   0   0
Mayhill                 37  57  42  56 /  40   0   0   0
Mescalero               33  53  38  53 /  40   0   0  20
Timberon                32  52  37  53 /  30   0   0   0
Winston                 30  56  33  55 /   0   0  10  10
Hillsboro               39  62  44  60 /   0   0   0  10
Spaceport               41  63  44  63 /   0   0   0   0
Lake Roberts            33  54  34  51 /  40   0  30  30
Hurley                  36  59  39  55 /  20   0  10  20
Cliff                   27  62  29  58 /  40   0  30  30
Mule Creek              36  54  37  51 /  50   0  40  30
Faywood                 39  59  43  56 /  10   0   0  10
Animas                  41  68  47  64 /  10   0  10  20
Hachita                 41  67  45  64 /   0   0   0  10
Antelope Wells          46  69  47  66 /  10   0   0   0
Cloverdale              44  62  45  59 /  20   0   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MST this evening for NMZ403>414-417.

     High Wind Warning until 5 AM MST Saturday for NMZ415-416.

     High Wind Warning until 11 PM MST this evening for NMZ402.

TX...Wind Advisory until 8 PM MST this evening for TXZ418>424.

&&

33/37/33
Hazardous weather outlook, Dec 24, 4:51 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
451 AM MST Fri Dec 24 2021

NMZ401>417-TXZ418>424-251200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
451 AM MST Fri Dec 24 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Strong westerly winds of 35 to 45 mph with gusts greater than 70
mph in the mountains, and gusty winds between 25 to 35 mph and
gusts to 55 mph in the lowlands are expected today across the
Borderland. Blowing dust is also possible during the afternoon
hours associated to the strong winds.

Rain showers are possible across portions west of the Rio Grande
including the Gila Region, and over the Sacramento Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Breezy to windy conditions are expected each afternoon. Gusty
winds return on Sunday. Rain chances return by mid-week, mainly
for area mountains. Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

In the hours before

Local storm report, Dec 24, 11:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1147 AM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     DUST STORM       1 NW DEMING             32.27N 107.76W
12/24/2021                   LUNA               NM   EMERGENCY MNGR

            BROWN OUT AND LOW VIS NEAR 1 MILE ACROSS THE
            CITY OF DEMING DUE TO GUSTY WINDS RESULTING
            IN BLOWING DUST. NM 11 RUNNING SOUTH THROUGH
            DEMING SHUT DOWN.

&&

JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern/Central El Paso County

When
December 24, 3:00 PM MST to 5:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A video on Twitter showed a large tree blown onto a parked car in northeast El Paso.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996389.